Alert archive / Alabama / Wind Advisories in 2009

Wind Advisory 14, NWS Birmingham, AL

December 25, 200917 counties in Alabama

NWS Birmingham, AL issued this wind advisory at Dec 25, 2009, 4:08 AM CST for 17 counties in Alabama. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 25, 2009, 4:08 AM CST (10:08 UTC)
Expired
Dec 25, 2009, 11:50 AM CST
In force
8 hr
Issued by
NWS Birmingham, AL

Counties Bibb County, AL, Blount County, AL, Cherokee County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Marion County, AL, Pickens County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 59 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.1 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 668 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
668 m²/s²
0-3 km storm-relative helicity
819 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KBMX 251008
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
408 AM CST FRI DEC 25 2009

...STRONG GUSTY WINDS WILL CONTINUE OVER NORTH CENTRAL ALABAMA 
THROUGH THIS AFTERNOON...

.A STRONG LOW PRESSURE SYSTEM WILL PASS TO THE NORTH OF ALABAMA TODAY
AND PRODUCE A TIGHT PRESSURE GRADIENT ACROSS NORTH CENTRAL ALABAMA.
THIS TIGHT GRADIENT WILL PRODUCE SUSTAINED WINDS BETWEEN 15 AND 20 MPH
WITH GUSTS TO 30 MPH...MAINLY ALONG AND NORTH OF INTERSTATE 59. THE
WINDS SHOULD DIMINISH BY MID AFTERNOON.


ALZ011>015-017-018-020-022>026-030>032-034-251800-
/O.NEW.KBMX.WI.Y.0014.091225T1008Z-091225T2100Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CHEROKEE-
PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-SUMTER-GREENE-HALE-
BIBB-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...CENTRE...
CARROLLTON...TUSCALOOSA...BIRMINGHAM...HOOVER...COLUMBIANA...
PELHAM...ALABASTER...PELL CITY...MOODY...LIVINGSTON...EUTAW...
GREENSBORO...MOUNDVILLE...CENTREVILLE
408 AM CST FRI DEC 25 2009

...WIND ADVISORY IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON. 

A STRONG LOW PRESSURE SYSTEM PASSING TO THE NORTH OF ALABAMA HAS
CAUSED A TIGHT PRESSURE GRADIENT ACROSS NORTH CENTRAL ALABAMA.
THIS TIGHT GRADIENT WILL PRODUCE SUSTAINED WINDS BETWEEN 15 AND
20 MPH WITH GUSTS TO 30 MPH. THE WINDS SHOULD BEGIN TO SUBSIDE
BY MID AFTERNOON.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 17 MPH AND HIGHER...
OR WIND GUSTS OF 30 MPH AND HIGHER...ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
1 follow-up statement
000 
WWUS74 KBMX 251750
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1150 AM CST FRI DEC 25 2009

...WINDY CONDITIONS BEGINNING TO SUBSIDE...

.THE PRESSURE GRADIENT WINDS CENTRAL ALABAMA HAS BEEN EXPERIENCING
SINCE YESTERDAY ARE FINALLY BEGINNING TO SUBSIDE. WINDS WILL
REMAIN BREEZY THROUGH SUNSET TODAY BUT SPEEDS HAVE FALLEN BELOW
WIND ADVISORY CRITERIA.

ALZ011>015-017-018-020-022>026-030>032-034-251900-
/O.CAN.KBMX.WI.Y.0014.000000T0000Z-091225T2100Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CHEROKEE-
PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-SUMTER-GREENE-HALE-
BIBB-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...CENTRE...
CARROLLTON...TUSCALOOSA...BIRMINGHAM...HOOVER...COLUMBIANA...
PELHAM...ALABASTER...PELL CITY...MOODY...LIVINGSTON...EUTAW...
GREENSBORO...MOUNDVILLE...CENTREVILLE
1150 AM CST FRI DEC 25 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS CANCELLED THE WIND
ADVISORY. 

THE PRESSURE GRADIENT WINDS CENTRAL ALABAMA HAS BEEN EXPERIENCING
SINCE YESTERDAY ARE FINALLY BEGINNING TO SUBSIDE. WINDS WILL
REMAIN BREEZY THROUGH SUNSET TODAY BUT SPEEDS HAVE FALLEN BELOW
WIND ADVISORY CRITERIA.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Dec 25, 3:34 AM CST, 34 minutes earlier.

Area forecast discussion, Dec 25, 3:34 AM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
334 AM CST FRI DEC 25 2009

.SHORT TERM...TODAY THROUGH SUNDAY.

BULK OF THE SHOWERS HAVE MOVED INTO GEORGIA AS MAIN UPPER LEVEL
IMPULSE LIFTS OUT OF ALABAMA. A THIN LINE OF SHOWERS CURRENTLY
MOVING ACROSS WEST ALABAMA IS ALONG COLD FRONT. TEMPERATURES DROP
OFF QUICKLY INTO THE 40S BEHIND THE FRONT...AND ONCE AGAIN WINDS
INCREASE TO 15-20 MPH WITH GUSTS TO 30 MPH. THE WIND ADVISORY WILL
NEED TO BE EXTENDED THROUGH 3 PM TODAY FOR AREAS ALONG AND NORTH
OF I-59. THERE IS ALSO A SMALL AREA OF SHOWERS NEAR JACKSON
MISSISSIPPI WHICH WILL TRACK ACROSS WEST AND NORTHWEST ALABAMA
THIS MORNING. SMALL RAIN CHANCES WILL CONTINUE FOR THE MORNING
HOURS ACROSS NORTHERN COUNTIES. LOW LEVEL THICKNESS PROGS STILL
INDICATE THE LIGHT RAIN MAY BECOME MIXED WITH OR CHANGE-OVER TO
LIGHT SNOW ACROSS NORTHWEST COUNTIES.

CLOUDS EXTEND BACK TO THE TEXAS AND LOUISIANA STATE LINE...BUT THE
BACK EDGE IS SHIFTING RAPIDLY EASTWARD...SO CLEARING EXPECTED TO
BEGIN ACROSS WEST ALABAMA EARLY THIS AFTERNOON AND SPREAD ACROSS
THE REMAINDER OF CENTRAL ALABAMA BY LATE AFTERNOON. BROAD UPPER
TROF OVER THE EASTERN UNITED STATES WILL KEEP AREA IN A CHILLY
AIR MASS THROUGH THE WEEKEND. NAM AND GFS ARE SHOWING A WEAK GULF
LOW TO DEVELOP THIS WEEKEND AND SPREAD MOISTURE BACK INTO SOUTH
ALABAMA ON SUNDAY. INTRODUCED SMALL RAIN CHANCES TO AREAS SOUTH OF
I-85.

.LONG TERM...MONDAY THRU THURSDAY.

ACTIVE SOUTHERN STREAM FLOW PATTERN WILL CONTINUE INTO NEXT WEEK.
THE SHORT WAVE TROF THAT PRODUCES THE GULF LOW WILL BRING A RE-
ENFORCING SHOT OF COLDER AND DRIER AIR FOR MONDAY AND TUESDAY.
UPPER FLOW WILL BECOME ZONAL BY MIDDLE OF NEXT WEEK AS SHORT WAVE
TROF LIFTS INTO ATLANTIC AND NEXT UPPER LEVEL IMPULSE MOVES INTO
THE SOUTHWESTERN UNITED STATES. THIS WILL BRING MODERATING
TEMPERATURES TO AREA AND PROBABLY RAIN BY WEDNESDAY OR THURSDAY.

58/ROSE

&&

.AVIATION...06Z TAF DISCUSSION.

AS THE SURFACE LOW RESPONSIBLE FOR THE GUSTY WIND MOVES FARTHER AWAY
FROM CENTRAL ALABAMA...THE PRESSURE GRADIENT WILL RELAX ALLOWING
WINDS TO GRADUALLY WEAKEN. SPEEDS WILL GENERALLY BE IN THE 10 TO 20
KNOT RANGE FOR THE REMAINDER OF THE NIGHT WITH GUSTS UP TO 28 KNOTS.

RAIN HAS ENDED AT TCL EET AND BHM AND WILL END OVER THE NEXT 2-3
HOURS AT ANB MGM AND TOI.  A FEW LIGHT SHOWERS CANNOT BE RULED OUT
BEFORE THE COLD FRONT BUT PREVAILING CONDITIONS WILL BE DRY.

WIND WILL SHIFT SOUTHWESTERLY AS THE FRONT APPROACHES AND WESTERLY
AS IT PASSES.  THE LATEST TIMING ON THE FRONT WOULD BRING IT THROUGH
TCL BY 09Z BHM AND EET BY 1030 AND ANB...MGM AND TOI BY 12Z.

CEILINGS ARE A BIT HIGHER THAN GUIDANCE HAS BEEN SUGGESTING.
DECIDED TO GO WITH PERSISTENCE AND KEEP CEILINGS AT OR ABOVE 2500
FEET FOR THE REMAINDER OF THE NIGHT RATHER THAN IN THE 1000 TO 1500
FOOT RANGE SUGGESTED BY GUIDANCE.

DRY CONDITIONS ARE EXPECTED TOMORROW WITH CEILINGS RISING TO VFR
LEVELS DURING THE AFTERNOON HOURS AS THE STORM SYSTEM TRACKS INTO
THE GREAT LAKES AREA.  WINDS WILL REMAIN FROM THE WEST BETWEEN 10
AND 15 KNOTS WITH GUSTS BELOW 25.

12/SIRMON

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     49  27  47  25  47 /  20  10  10  10  10
ANNISTON    50  28  50  28  47 /  10  10  10  10  10
BIRMINGHAM  46  30  49  33  48 /  20  10  10  10  10
TUSCALOOSA  45  30  51  31  49 /  20  10  10  10  10
CALERA      47  30  51  33  48 /  20  10  10  10  10
AUBURN      51  29  50  33  49 /  10  10  10  10  20
MONTGOMERY  50  31  54  31  50 /  10  10  10  10  20
TROY        52  28  55  30  50 /  10  10  10  10  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY THRU 3 PM TODAY FOR
AREAS ALONG AND NORTH OF INTERSTATE 59.

&&
Hazardous weather outlook, Dec 24, 5:48 PM CST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
548 PM CST THU DEC 24 2009

ALZ011>015-017>050-260000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
548 PM CST THU DEC 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

WINDY CONDITIONS ARE EXPECTED ACROSS ALL OF CENTRAL ALABAMA THROUGH
THE OVERNIGHT HOURS. SUSTAINED SPEEDS WILL BE BETWEEN 20 AND 30
MPH. GUSTS COULD REACH 50 MPH AHEAD OF AN APPROACHING COLD FRONT.
WINDS SHOULD BEGIN TO SUBSIDE GRADUALLY AFTER MIDNIGHT BUT WILL
REMAIN ABOVE WIND ADVISORY CRITERIA THROUGH 3 AM...SO THE WIND
ADVISORY HAS BEEN EXTENDED FOR ALL OF CENTRAL ALABAMA THROUGH 3 AM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
LATE THIS AFTERNOON INTO THE EVENING HOURS.

12/SIRMON

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 6:48 PM CSTFlash Flood WarningBMXLamar3 hr
Dec 25, 8:59 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo11 hr

Nearby

Wind Advisories in Alabama, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.